Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

132 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking treatment for acute lymphoblastic leukemia. Noticed bloody nose. Cause and cure?

Answered by
Dr.
Dr. Uma Rajah Ananth

Pediatrician, Neonatology

Practicing since :1970

Answered : 891 Questions

default
Posted on Thu, 20 Dec 2012 in Blood Disorders
Question: My eight year old son who is in his third year of Acute Lymphoblastic Leukemia treatment started having bloody noses about eight months ago and in the last three weeks he has had 7 of them.The last three, took over 30 mins to stop. Last week the Onc checked his coagulation levels and said everything was fine but his PTT was 51. The next day he had a bad bloody nose, took him to the er and they did more blood work and said his level was now 39. Why would it go down that fast, a little over 24 hours? He had taken two doses of dexamethazone (3mg each time) inbetween the test. He did a total of 12 mgs of the dex over the next several days. Then one week later since the last bleed he got another one. His Platelet count is always around 300,000. But he tends to run a high neutrophil count between 60-80%. We are going to see an ENT next week, but my gut is telling me this is a blood problem. What do you think?
doctor
Answered by Dr. Uma Rajah Ananth 2 hours later
Hi,
Welcome to HCM!
What are the other medications he is on now other than dexa.
What is his status of ALL of now?

The cause of epistaxis ( nose bleeds) in this child could be
1- either his basic problem
2 local problem in the nose for which you have ENT consult
awaited.

Good that the platelet counts are OK.

The neutrophils result of 60-80% has to be correlated to the total white blood cell count.
This will give the absolute neutrophil count which is more significant.

Iam sure his oncologist will look into the blood problem after the ENT rules out local problems in the nose!

God bless
Dr Uma
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Uma Rajah Ananth 10 hours later
Thanks for your information.
First, my son's ALL treatment from a cancer's view is good, he will finish his 40 month treatment in about 3 months.
Second, his regular meds are , Methotrexate, 6-mp, Septra, neurontin, zantac, dex, plus his Vincristine every 28 days and once a week he gets 5gms of IgG infusions.
Third, white blood cell count is between a 1 and a 2. Anc on average is about 1200.
His last labs were wbc 1.8
hbg 11.9
plat 271
anc 1242
Neutrophils at 69%
lymphs at 16%
This is this a typical cbc for my son.
What can you tell me about the PTT levels being 51 and then the next day 39? He is still getting bad bloody noses.
Thanks XXXXXXX
doctor
Answered by Dr. Uma Rajah Ananth 8 hours later
Hi XXXXXXX
Thanks for the details.

Regarding your query about PTT: this test is very sensitive.
Some times a small clot in the blood taken for examination can alter the result.
That is how may be you got such different values.
Always doctors want to reconfirm when there is an abnormal result!
A sample error happens in kids where there is difficulty in extraction.

The only way to confirm is to do a third test!
Of course in a child who already has so many pricks doctors will think every time when an extraction is ordered!

Liver involvement will be thought of when there is abnormal coagulation profile.

Good luck
God bless
Dr Uma

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests ,   ,  
Medical Topics ,  

Recent questions on  Septra

doctor1 MD

Im currently on Sprintic 28day birth control pill and a week ago i finished a whole course of antibiotics due to bacterial infection (Augmentin 500mg, Septra DS and two where injected in the hospital. Yesterday i started presenting very light almost unoticeable spotting, how can i stop this?

doctor1 MD

I have Cipro for bladder infection. I am allergic to Septra . Can I take Cipro?

doctor1 MD

I have urethral bleeding that burns at the end of my penis. Can you tell me the possible causes? History: I am 76. I had my first urethral surgery for a stricture (possibly from a bicycle straddle injury as a teenager) in 1965. For the last 50...

doctor1 MD

I started having symptoms on Saturday. Painful urination and a green penile discharged that is getting worse. I had blood and urine tests today, but they said it will be 2-6 business days before I get the results. I am wondering if I should see a...

doctor1 MD

Hello Dr. Samuel,

I've been having moderate to severe stomach pain since Monday (10-9-2012). I've been taking Daypro for tendonitis on my right knee and Septra for a staph infection on my left knee (of which I got from playing contact sports but never properly healed). I actually went to the ER for the stomach ache since online queries suggested I should see a doctor immediately when on those medications. The supervisory doctor told me they couldn't find anything wrong with my blood or urine samples so they sent me home. I discontinued using the Septra last night which seemed to help my stomach but I am now experiencing moderate stomach pain.

It is localized below my sternum across the left and right sides (right along the Large Intestine). Massaging it dissipates the pain but it comes right back. I was constipated initially on Tuesday but had diarrhea later in the day. It is currently grainy and darkish brown. I don't have a problem, in terms of pain, with my bowel symptoms. I've made an appointment with a Gerontologist for next Tuesday morning before work but I was wondering if you could help me figure out what it might be and give me help on how to reduce the pain.

doctor1 MD

Hi there Dr. Bhatti! I have an allergy to sulfa drugs (Septra and Bactrim) as well as MSM powder. Not realizing that Epsom Salt is magnesium sulfate, I just swished a whole bunch of it around in my mouth to alleviate pain from a cut on my gums. Was this a terrible idea? Thanks, Briana 22, 130 pounds I had dissolved about two tablespoons epsom salts in a large mason jar of water and swished a mouthful, its been about 7 minutes and so far nothing has happened.